What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 21, 2:13 PM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Jun 21, 2:13 PM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
313 PM CDT Sun Jun 21 2020
.SHORT TERM...(This evening through Monday)
Issued at 305 PM CDT Sun Jun 21 2020
Atmosphere is primed and ready to go for isolated to scattered
convection this afternoon as temperatures climb through the low to
mid 80s across much of the area. Ongoing weak moisture transport
continues to nudge dewpoints upward through the 60s, promoting
MLCAPEs of 1000-2000 J/kg. Only limiting factor for more widespread
convection thus far has been a lack of robust forcing. A decaying
MCV passing through central IA did manage to trigger a few brief
vigorous updrafts just south of our area. Otherwise there is a very
weak H5 ripple that appears to be the mechanism responsible for some
scattered pulse convection across far northeast Iowa into far
southwest Wisconsin. Updraft development has been quick and robust,
but in the absence of any substantial deep layer shear they have
been unable to sustain themselves for long. Stronger cells this
afternoon will be capable of producing small hail and gusty winds
(perhaps marginally severe with a storm or two) as well as localized
downpours. In this weakly forced environment, CAMs are having a hard
time pinning down this pulse convection, but would expect it to
remain focused mainly near and west of the Mississippi River where
low level lapse rates are steepest. Seeing some agitated cu fields
across portion of southeast MN and west-central WI.
Main focus for stronger storms will be this evening as a stronger
mid-level shortwave rolls into the area ahead of a cold front. Low
level convergence associated with these features is already
promoting development of a linear complex of storms from southwest
MN into northwest WI. Juicy summerlike airmass out ahead of this
line will fuel the storms as they slowly approach our area towards
evening. CAMs show some general agreement with timing and evolution,
but there's still enough spread to muddy the waters. Latest HRRR
might be lagging a bit behind current convective development, but it
pinpoints the line of storms entering our CWA from the northwest
around 7 PM with gradual eastward progression across the rest of the
area through roughly 1 AM. CAMs continue to favor a stronger
southern tail to this line of convection that is progged to dive
just to our south where nose of low level moisture transport will be
focused over central/southern IA. So the question is how the
northern portion of this convective line will evolve as it crosses
our CWA, where forcing and instability aren't as favorable. Most
CAMs show a break/gap in the line as it crosses our area. The line
of convection will be arriving as instability is diminishing across
our area, so our far western counties (grazed by SPC's slight risk)
will see the greatest chance of any strong to severe activity.
Soundings would support some gusty winds and perhaps isolated
marginally severe hail. But again, deep layer shear will be meager
so not expecting long-lived, sustained stronger storms. Localized
heavy rainfall certainly a possibility with this tropical-like humid
environment: PWATs >1.5", deepening warm cloud depths, and slow-
moving storm progression. Northeast IA into far southwest WI will be
the area of greatest concern, especially if southern flank of storms
would begin to repeat along the outflow. Earlier HRRR runs suggested
this possibility but now look a little more progressive. Something
to watch, though. HREF mean QPF suggests 0.5 to 1.5" with max QPF
on the order of locally 2 to 3+".
Moisture transport will nose into our southeast late tonight, which
may steer the weakening southern tail of convection into our
south/east counties. While storm activity will be diminishing, there
will likely be a more stratiform band of lingering rain continuing
to progress through our east into Monday morning ahead of the
approaching cold front. That front will drop in from the northwest
just after daybreak and may trigger some additional isolated
activity mainly across our southeast once it recovers from lingering
morning showers. Less instability in place than today, but steep
low level lapse rates may support a stronger storm or two.
.LONG TERM...(Monday night through Sunday)
Issued at 305 PM CDT Sun Jun 21 2020
Northwest flow aloft will dominate through mid-week as an amplified
upper trough spins across the Great Lakes region. Despite a
relatively dry, seasonable airmass, surface heating beneath cold mid-
level temps will likely generate some scattered mainly diurnal
showers/storms as weak upper waves rotate through the flow. By late
in the week, the upper trough gets kicked east with the flow
becoming more zonal. There is broad model agreement for a shortwave
trough to slide through on Friday with a chance for storms as low-
level moisture/instability increase. For next weekend, expect warmer
highs in the 80s. With the progressive zonal flow pattern, some
potential for periodic storms continues depending on timing of low
predictability shortwave troughs.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1211 PM CDT Sun Jun 21 2020
VFR conditions continue this afternoon with a fair weather cu
field developing and a south-southwest breeze. Instability
continues to increase with all of today's sunshine, so monitoring
for any possible source of lift to trigger potential showers and
storms. If this occurs this afternoon, development to isolated
weak thunderstorms would be quick, but likelihood of this
occurring in vicinity of the airfields is low. Main focus will be
this evening as an upper disturbance approaches, which is expected
to trigger a cluster of storms upstream later this afternoon from
northeast NE into southwest MN. Hi-res models are in general
agreement with this band of convection then pushing into the
local area roughly between 00Z - 03Z, but they still show a rather
large spread in terms of timing and evolution this evening.
Confidence at this point is high enough for at least scattered
storms to warrant tempo TSRA this evening with cig/vsby reductions
likely with any heavy rain. Could also be some gusty winds with
variable wind direction. Trends seem to favor convection and
lingering showers clearing out of RST more quickly than LSE
overnight, but confidence is lower that far out in the period.
There are hints of lowering ceilings as a cold front approaches
late tonight towards daybreak Monday with low end MVFR to perhaps IFR
possible. Light and variable winds overnight will quickly shift
to the north-northwest behind the front Monday morning. There may
be some showers that develop along the front towards the tail end
of the TAF period, but confidence is low.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Kurz
LONG TERM...JM
AVIATION...Kurz
Hazardous weather outlook, Jun 21, 4:11 AM CST, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
511 AM CDT Sun Jun 21 2020
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-221015-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
511 AM CDT Sun Jun 21 2020
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Scattered thunderstorms are possible this morning across portions
of northeast Iowa. The main hazard is lightning.
Additional storms are expected this afternoon into tonight. A few
may be strong to isolated severe across northeast Iowa and
southeast Minnesota, with the main hazards being gusty winds and
small hail. Locally heavy rainfall is also possible this afternoon
through tonight. This could lead to rises on some rivers and
localized flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Periodic thunderstorm chances will continue through the week. The
probability of organized severe weather looks low at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Lee
In the hours before
Local storm report, Jun 21, 2:40 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
340 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HEAVY RAIN 1 SE PRAIRIE DU CHIEN 43.03N 91.13W
06/21/2020 M1.05 INCH CRAWFORD WI PUBLIC
&&Special weather statement, Jun 21, 3:27 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
427 PM CDT Sun Jun 21 2020
WIZ061-212200-
Grant-
427 PM CDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRANT COUNTY...
At 427 PM CDT, a strong thunderstorm was located over Platteville,
moving east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Platteville, Cuba City, Georgetown, Platteville Airport, Big Patch
and Cornelia.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4277 9060 4281 9043 4259 9043 4259 9057
TIME...MOT...LOC 2127Z 261DEG 14KT 4270 9049
04
Local storm report, Jun 21, 4:08 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
508 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM FLOOD CUBA CITY 42.60N 90.43W
06/21/2020 GRANT WI LAW ENFORCEMENT
SEVERAL ROADS IN CUBA CITY WITH HIGH WATER.
ALSO A TREE DOWN FROM UNKNOWN CAUSES.
&&Special weather statement, Jun 21, 5:00 PM CST, 40 minutes before
Special Weather Statement
National Weather Service La Crosse WI
600 PM CDT Sun Jun 21 2020
WIZ017-212330-
Taylor-
600 PM CDT Sun Jun 21 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN TAYLOR
COUNTY...
At 559 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Jump River to 6 miles east of
Cornell. Movement was east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Jump River, Gilman, Lublin, Polley, Perkinstown, The Miller Dam
Flowage, Hannibal, Kathryn Lake, and Donald.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4505 9074 4506 9092 4534 9092 4538 9089
4538 9044
TIME...MOT...LOC 2259Z 262DEG 18KT 4542 9077 4514 9102
04Local storm report, Jun 21, 5:12 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
612 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HEAVY RAIN 1 N PRAIRIE DU CHIEN 43.05N 91.14W
06/21/2020 E1.20 INCH CRAWFORD WI PUBLIC
1.20 INCHES OF RAINFALL FROM THIS AFTERNOONS
STORM.
&&Special weather statement, Jun 21, 5:38 PM CST, 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
638 PM CDT Sun Jun 21 2020
WIZ017-220015-
Taylor-
638 PM CDT Sun Jun 21 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN TAYLOR
COUNTY...
At 636 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles south of Catawba to 8 miles
southeast of Jump River. Movement was northeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Westboro, Camp Forest Spring, North Twin Lake and The Mondeaux
Flowage.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4534 9014 4519 9079 4538 9066 4538 9011
TIME...MOT...LOC 2336Z 246DEG 20KT 4540 9058 4528 9067
04